Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at May 6, 2002, 2:52 PM CDT for Menominee County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 2:52 PM CDT (19:52 UTC)
- Expired
- May 6, 2002, 3:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Menominee County, MI
The radar
The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 3:00 PM CDT | Hail 0.88 | La Branch, MI | Nickel sized hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 061952 SVRMQT MIC109-062015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 250 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN * UNTIL 315 PM CDT * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR FELCH...OR ABOUT 14 MILES NORTHEAST OF IRON MOUNTAIN. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA BRANCHE AT 310 PM CDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. NNNN KC WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:26 AM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 6, 10:26 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1126 AM EDT MON MAY 6 2002 MAIN CONCERN WITH THE FORECAST PACKAGE INCLUDES THE RAIN POTENTIAL THIS AFTERNOON AND FOG AND CLOUDS TONIGHT. WV IMAGERY SHOWING A CLOSED LOW OVR PAC NW...AND A ZONAL FLOW ACROSS NORTHERN CONUS. A WEAK LOW CNTR IS DVLPG OVR NE MAN. A WEAK TROF IS OVR S CA. A WEAK SHRTWV IS BEING EJECTED INTO MID MS VALLEY. SFC ANLYS DEPICTS A LOW CENTER OVR CNTRL PLAINS. A STATIONARY FRONT STRETCHES E THRU THE UPR GRTLKS INTO S QUE. THE LOW WILL MOV INTO UPR MS VALLEY THIS AFTN. MRNG RAOBS AT KINL AND KMPX SHOWING A STRONG SFC BASED INVERSION... AND NR SATURATED COND BLO 800MB. ANOTHER WEAK SHRTWV WILL MOV ACRS CWA THIS AFTN. ETA IS KEEPING NR SATURATED COND THRU THRU THE REST OF THE AFTN INTO THIS EVENING. THE SHRTWV WILL PROVIDE ENOUGH LIFT TO GENERATE SHRA OF CNTRL U.P. A POSSIBLE -TSRA OVR S CWA CAN BE EXPECTED AS THE CAP IS NOT AS STRONG OVR THOSE COUNTIES. THE CONTOURS WILL BCM MORE COMPRESSED THIS AFTN AS THE SFC LOW RACES INTO UPR MS VALLEY. SHRTWV WILL ENERGY WILL MOV ACRS LK SUPERIOR THIS EVE...AND MAY TRIGGER A FEW SHRA OVRNGT. DRIZZLE WILL BE POSSIBLE EARLY...BUT AS CAP WILL WILL BE SO STRONG XPC MAINLY DZ/FG...AND WNDS WILL BE LGT. .MQT...NONE. DLG
In the hours before
Special weather statement, May 6, 11:23 AM CDT, 3 hours 29 minutes before
MIZ001>007-009>014-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1223 PM EDT MON MAY 6 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER SOUTH AND SOUTHEAST UPPER MICHIGAN...BUT NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. AS A WEAK LOW PRESSURE CENTER ALONG A WARM FRONT LIFTS NORTH THROUGH WISCONSIN THIS AFTERNOON...SCATTERED SHOWERS WILL BUILD OVER CENTRAL UPPER MICHIGAN. A FEW OF THESE SHOWERS WILL BUILD INTO THUNDERSTORMS. THESE WILL BE MAINLY OVER IRON MOUNTAIN... MENOMINEE...MARQUETTE...ESCANABA...MANISTIQUE AND NEWBERRY. THE ISOLATED THUNDERSTORMS WILL MOVE EAST AT 35 MPH...AND WILL PRODUCE SOME DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE IN MARQUETTE. DLG
Local storm report, May 6, 2:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
308 PM EDT MON MAY 6 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM 2 SW IRON RIVER MI 1.00 INCH HAIL
05/06/02 IRON
0300 PM IRON RIVER MI .88 INCH HAIL
05/06/02 IRON NICKEL SIZED HAIL COVERING
GROUND
MRDThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 1:45 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 45 min |
| May 6, 2:28 PM CDT | Severe Thunderstorm Warning | MQT | Dickinson | 47 min |
| May 6, 3:08 PM CDT | Special Marine Warning | MQT | 97 min | |
| May 6, 3:08 PM CDT | Special Marine Warning | MQT | 97 min | |
| May 6, 3:08 PM CDT | Special Marine Warning | MQT | 97 min | |
| May 6, 3:14 PM CDT | Severe Thunderstorm Warning | MQT | Delta | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.